Recurrent and persistent refractive errors after restarting isotretinoin treatment: a case report

Read full text
Authors: Mingxing Gong, Shan-shan Li, Hao Huang, Fen Zhou
Cited by: 1
References: 18

Abstract

Background: Isotretinoin is a vitamin A derivative widely used for moderate-to-severe acne, and is known to cause multiple systemic and ocular adverse events. Refractive errors, such as myopia and astigmatism, are commonly considered reversible after discontinuation of isotretinoin treatment. However, the visual changes and subsequent prognosis after re-exposure to isotretinoin are rarely reported. Case Presentation: A 21-year-old male initiated oral isotretinoin at 10 mg twice daily for acne vulgaris. Twelve days later, the patient developed acute visual deterioration. The eye examination revealed mild myopic astigmatism in the right eye and mild myopia in the left eye. The patient's visual acuity returned to normal at approximately 20 days after isotretinoin cessation. Then, the patient later self-restarted isotretinoin (10 mg, twice daily) for 10 days, which again resulted in decreased visual acuity. Although the patient discontinued isotretinoin, the visual acuity did not recover to baseline over a 14-month follow-up period. The Naranjo Adverse Drug Reaction Probability Scale was eight points, indicating a "probable" causal relationship between isotretinoin and refractive error. Conclusion: Myopia and astigmatism might happen concurrently after isotretinoin administration. In addition, recurrent and persistent refractive errors might occur upon restarting isotretinoin in patients with prior history of isotretinoin-related ocular complications. Clinicians should consult patients to take extra precautions on isotretinoin medication when they have a history of ocular disease or ocular complications with isotretinoin administration.

Fields of Study & Subjects

Acne and Rosacea Treatments and Effects Drug-Induced Ocular Toxicity Retinoids in leukemia and cellular processes

Publication details

Journal / source
Frontiers in Pharmacology
Publisher
Frontiers Media SA
Volume
17
Pages
1772498–1772498
Publication date
2 April 2026
Language
EN